Earlier this year I found that Truvia helped make me lightheaded and dizzy. I was going through a problem where I kept getting dizzy, and had passed out four times. The doctors never figured out what the problem was, even though I went through every heart test known to my cardiologist, finishing off with a TEE test. We knew I had thyroid cancer, but several doctors said that could not be the cause of being lightheaded and dizzy.
In short, here’s what I found through my own tests regarding Truvia (Stevia):
- When I was sick with whatever it was, the Truvia made my lightheaded and dizzy symptoms worse.
- I confirmed this by taking Truvia with my coffee, then not taking it, then taking it again. When I put Truvia in my coffee or tea, my symptoms were significantly worse.
- When the main cause of my lightheadedness and dizziness went away (a month or two after my thyroid surgery), taking the Truvia was not a significant problem. I did get a little dizzy once or twice after drinking coffee or tea with Truvia, but it wasn’t anywhere near the problem it was earlier this year.
So I think the right thing to say in my case is that Truvia (Stevia) exacerbated an existing problem.
Update: December, 2015
I recently found out that I have a condition known as chronic kidney disease (CKD), and one side effect of CKD is being light-headed. My current guess is that the combination of CKD & Truvia/Stevia is a problem.
Your mileage may vary
I also think it’s important to say that your mileage may vary. For example, several years ago I had a very bad reaction to Claritin. I started having symptoms of peripheral neuropathy, and doctors were testing me for things like Multiple Sclerosis and Lou Gehrig’s Disease.
After a lot of tests at that time, including nerve conduction velocity tests, an EEG, etc., I sat with a doctor and one of us asked, “Did something change around the date this started?” We then realized that I just switched to Claritin at that time, so I stopped taking Claritin, and the symptoms rapidly went away. Just to confirm this, I started taking the Claritin again, the symptoms quickly reappeared, and I’ve never taken Claritin again. (Another doctor later told me, “Claritin works for one in three people; for another 1/3 it does nothing; and the other 1/3 have problems like you experienced.”)
So while I believe Truvia made me more dizzy and lightheaded, (a) I think there was some other underlying problem that went away after my surgery, and (b) it may not make other people lightheaded and/or dizzy.